Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 26, NWS Lincoln, IL

April 27, 2016Clark County, Coles County, Cumberland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 27, 2016, 9:16 PM CDT for Clark County, Coles County, Cumberland County, Illinois. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2016, 9:16 PM CDT (02:16 UTC)
Expired
Apr 27, 2016, 9:30 PM CDT
In force
14 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, IL, Coles County, IL, Cumberland County, IL

The radar

The Evansville,IN radar (KVWX), 120 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

718 
WUUS53 KILX 280216
SVRILX
ILC023-029-035-280300-
/O.NEW.KILX.SV.W.0026.160428T0216Z-160428T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
916 PM CDT WED APR 27 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLES COUNTY IN EAST CENTRAL ILLINOIS...
  NORTHWESTERN CLARK COUNTY IN EAST CENTRAL ILLINOIS...
  NORTHEASTERN CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 1000 PM CDT

* AT 916 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GREENUP...OR
  5 MILES EAST OF TOLEDO...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CASEY...GREENUP...MARTINSVILLE AND UNION CENTER. 

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 118 AND 119...AND
BETWEEN MILE MARKERS 121 AND 135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 8816 3932 8819 3948 8793 3930 8783
TIME...MOT...LOC 0216Z 238DEG 20KT 3928 8813 

HAIL...1.00IN
WIND...60MPH
 
$$

25
1 follow-up statement
974 
WWUS53 KILX 280230
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
930 PM CDT WED APR 27 2016

ILC023-029-035-280239-
/O.CAN.KILX.SV.W.0026.000000T0000Z-160428T0300Z/
COLES-CLARK-CUMBERLAND-
930 PM CDT WED APR 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLES...
NORTHWESTERN CLARK AND NORTHEASTERN CUMBERLAND COUNTIES IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3922 8816 3932 8819 3948 8793 3930 8783
TIME...MOT...LOC 0228Z 238DEG 20KT 3932 8805 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 9:09 PM CDT, 7 minutes earlier.

Area forecast discussion, Apr 27, 9:09 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
909 PM CDT WED APR 27 2016

.UPDATE...
Issued at 903 PM CDT Wed Apr 27 2016
Monitoring storms across Central Illinois this evening and
watching another line of activity approach the western portions of
the state. Expect much of this line to mainly impact areas along
and west of I-55 this evening...with more scattered activity
possible elsewhere. No major updates expected at this point, but
will continue to monitor extent of thunderstorms at this time.

&&

.SHORT TERM...(Tonight)
ISSUED AT 312 PM CDT Wed Apr 27 2016

Mid afternoon surface map shows 996 mb low pressure over east
central Nebraska with a warm front extending through northern MO and
arching down along the MO/IL border into southern IL/KY south of I-
64. A 546 dm 500 mb low was over eastern Nebraska so system is
nearly vertically stacked and starting to weaken. Low clouds
continue to blanket central/southeast IL while these clouds are
breaking up over warm sector of MO from Kirksville and St Louis sw.
One band of showers was lifting northeast of Danville while another
band of showers was from I-72 north and ne of a Canton to
Springfield line and lifting northeast. Thunderstorms have been very
isolated so far today due to weak instability with widespread low
clouds/lack of heating. Highest MUCapes in our CWA is currently 500-
900 J/kg over Clay, Richland and Lawrence counties at mid afternoon.
Temperatures currently range from lower 50s north of Peoria to mid
to upper 60s in southeast IL in southern 6 counties.

Models continue to weaken low pressure northeast into central IA by
Thu morning while bringing warm front into central IL overnight.
Will see more develop of showers and thunderstorms late this
afternoon and evening and then diminishing overnight. SPC continues
slight risk of severe storms (15% risk of large hail and damaging
winds)late this afternoon and into mid evening sw of a Macomb to
Lincoln to Terre Haute line where MUCapes should peak at 1-2k J/kg
and the 2k J/kg are near Scott county where there is 5% risk of
tornadoes. Lows overnight to range from lower 50s northern CWA, mid
50s central section and upper 50s in southeast IL.

.LONG TERM...(Thursday through Wednesday)
ISSUED AT 312 PM CDT Wed Apr 27 2016

The upper level low currently centered over SE NB this afternoon
will lift ENE into the upper Midwest for Thursday, weakening as a
mean ridge builds into the eastern half of the U.S. A dry slot will
be working its way into the southern half of Illinois early in the
morning with a cold frontal boundary pushing east to near the Ohio
River and an occluded front draped back to the northwest across
central IL. Models indicating primarily dry conditions south of the
occluded boundary and west of the cold front through much of the
southern half of the central IL forecast area. To the north...could
see some lingering showers through the early evening as a series of
upper level impulses swing through.

Dry and cool weather is on track for Thursday night through Friday
as a short wave high pressure ridge crosses the area. Rain chances
will spread northward again Friday night as a low approaches from
the southern Plains. This low looks to pass by to the south which
will limit the instability over central IL, especially the northern
portions, but there should at least be a few thunderstorms possible
throughout the area Saturday afternoon to evening...and a longer
duration south of I-72. This system looks to push eastward with
precip ending by Monday. Dry weather will likely follow for the
first half of the week as cool dry high pressure moves down from the
north. Still some uncertainty with disturbances moving out of the
Southwest toward midweek, but latest models indicate those will
likely remain south of central IL.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 740 PM CDT Wed Apr 27 2016

Showers and a few thunderstorms are progressing N-NE into our
forecast area at 00z/7pm. It appears a band of showers and storms
may fill in as the line of forcing moves northeast toward N
Indiana. Have included a tempo for a few hours of thunderstorms at
the terminal sites this evening. IFR and low MVFR conditions will
continue through the evening, with some improvement to MVFR across
the board during the day tomorrow, as models show a dry slot
working ne into central IL Thu morning especially by SPI and DEC
where ceilings could lift up to VFR or even scatter out. East
winds around 15 kts will remain east at 10-15kt overnight, then
begin to shift to the W-SW tomorrow from S to N.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

UPDATE...HJS
SHORT TERM...07
LONG TERM...Onton
AVIATION...Shimon
Hazardous weather outlook, Apr 27, 3:33 PM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
333 PM CDT WED APR 27 2016

ILZ027>031-037-038-281100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
333 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND TONIGHT AS A WARM FRONT MOVES INTO CENTRAL
ILLINOIS TONIGHT. A FEW OF THE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FROM SATURDAY
THROUGH SUNDAY NIGHT. THE RISK OF SEVERE STORMS APPEARS LOW THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036-040>044-047>053-281100-
CASS-CHRISTIAN-DE WITT-FULTON-LOGAN-MACON-MASON-MENARD-MORGAN-
PIATT-SANGAMON-SCHUYLER-SCOTT-
333 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING
AS A WARM FRONT MOVES INTO CENTRAL ILLINOIS TONIGHT. A FEW OF THE
STORMS COULD PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL THROUGH
MID EVENING. IN ADDITION...SOME OF THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FROM FRIDAY NIGHT
THROUGH SUNDAY NIGHT. THE RISK OF SEVERE STORMS APPEARS LOW THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 9 PM THIS EVENING.

ILZ045-046-055-057-281100-
CHAMPAIGN-DOUGLAS-EDGAR-VERMILION-
333 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED INTO TONIGHT
AS A WARM FRONT APPROACHES EAST CENTRAL ILLINOIS. A FEW OF THE
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL ALONG WITH LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FROM SATURDAY
THROUGH SUNDAY NIGHT. THE THREAT OF SEVERE STORMS APPEARS LOW THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ054-056-061>063-066>068-071>073-281100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-
MOULTRIE-RICHLAND-SHELBY-
333 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING AS A WARM FRONT MOVES INTO SOUTHEAST ILLINOIS TONIGHT.
A FEW OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS AND LARGE
HAIL THROUGH MID EVENING. IN ADDITION...SOME OF THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS
AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FROM FRIDAY NIGHT
THROUGH SUNDAY NIGHT. THE THREAT OF SEVERE STORMS APPEARS LOW FOR
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 9 PM THIS EVENING.

07

In the hours before

Local storm report, Apr 27, 7:06 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
706 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     FUNNEL CLOUD     3 S ALTAMONT            39.01N 88.75W
04/27/2016                   EFFINGHAM          IL   TRAINED SPOTTER

            FUNNEL CLOUD AND WALL CLOUD VIEWED BY SPOTTER

&&

DJO
Local storm report, Apr 27, 8:11 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
811 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TORNADO          2 SW ALTAMONT           39.04N 88.77W
04/27/2016                   EFFINGHAM          IL   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN REPORTED BY LOCAL LAW ENFORCEMENT
            OFFICER

&&

DJO
Local storm report, Apr 27, 8:15 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
815 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     ALTAMONT                39.06N 88.75W
04/27/2016                   EFFINGHAM          IL   LAW ENFORCEMENT

            POWER POLE BLOWN DOWN OVER ROADWAY AND SEMI TRUCK BLOWN
            OVER ON I-70

&&

DJO
Local storm report, Apr 27, 8:20 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
820 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TORNADO          2 N OLNEY               38.76N 88.09W
04/27/2016                   RICHLAND           IL   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN SEEN BY LAW ENFORCEMENT OFFICER

&&

DJO
Local storm report, Apr 27, 8:26 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
826 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             3 SW EFFINGHAM          39.09N 88.59W
04/27/2016  E0.75 INCH       EFFINGHAM          IL   FIRE DEPT/RESCUE

&&

DJO
Local storm report, Apr 27, 8:44 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
844 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     MONTROSE                39.17N 88.38W
04/27/2016                   EFFINGHAM          IL   TRAINED SPOTTER

            AWNING OVER GAS PUMPS AT A GAS STATION BLOWN OVER AND HIT
            A CAR

&&

DJO

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:12 PM CDTTornado WarningILXChristian48 min
Apr 27, 7:16 PM CDTTornado WarningILXCumberland, Effingham, Shelby44 min
Apr 27, 7:32 PM CDTTornado WarningILXRichland43 min
Apr 27, 8:43 PM CDTSevere Thunderstorm WarningILXCumberland, Jasper47 min
Apr 27, 9:24 PM CDTSevere Thunderstorm WarningILXSangamon66 min
Apr 27, 10:14 PM CDTSpecial Weather StatementILXSchuyler61 min
Apr 27, 10:27 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler63 min
Apr 27, 10:40 PM CDTSpecial Weather StatementILXMacon65 min
Apr 27, 11:01 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon59 min
Apr 28, 12:22 AM CDTSpecial Weather StatementILXLogan38 min
Apr 28, 12:31 AM CDTSpecial Weather StatementILXMoultrie, Shelby59 min
Apr 28, 12:39 AM CDTSevere Thunderstorm WarningILXLogan36 min
Apr 28, 1:32 AM CDTSpecial Weather StatementILXDeWitt28 min
Apr 28, 1:38 AM CDTSpecial Weather StatementILXDouglas52 min
Apr 28, 2:07 AM CDTSpecial Weather StatementILXEdgar, Vermilion68 min
Apr 28, 2:22 AM CDTSpecial Weather StatementILXColes38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.